Itching or irritation caused by minoxidil: How to manage?
Aug 24, 2022 | By Dr. Sangay Bhutia (Hair Transplant Doctor in Delhi, NCR, India)
Topical minoxidil has been in use for the treatment of hair loss for a long time now. Let’s see how this medicine helps in hair loss. Minoxidil directly stimulates the dermal papilla and hair matrix which helps in stopping the process of miniaturization of hair follicle and also has some stimulation of regrowth. The common side effects of the topical minoxidil are irritant contact dermatitis, allergic contact dermatitis and increase in seborrheic dermatitis. This is generally due to the propylene glycol used in the lotion. It is rarely that minoxidil itself causes itching.
What can be done?
If one experiences the itching or inflammation after applying minoxidil then one can step down the concentration being used. Try to use 2% instead of 5% and if it still persists one can use foam formulation as the foam does not contain propylene glycol. On changing formulation also if it continues to happen then stop using minoxidil and go for alternatives like finasteride if the doctor advise it for you or one can go for PRP injections or one can consult the doctor regarding the use of topical steroids if needed. But all these should be done if the doctor advises otherwise not.